A study published in Clinical Infectious Diseases found that children with tympanostomy tube placement exposed to quinolone ear drops had a higher risk of perforation requiring tympanoplasty, an association further pronounced by corticosteroids.
Study authors performed a retrospective cohort study using Medicaid and pharmacy billing data from 29 states between 1996–2006. Patients aged <18 years without predisposing factors for perforation during a 6-month look-back period entered the cohort after tympanostomy tube placement and first dispensing of antibiotic ear drops.
The ear drops studied were quinolones (eg, ofloxacin, ciprofloxacin + hydrocortisone, ciprofloxacin + dexamethasone) or neomycin + hydrocortisone. The patients were tracked until the end of 2006, end of Medicaid enrollment, or occurrence of study outcome.
In the study cohort including 96,595 children, those exposed to quinolone ear drops had an increased risk of perforation (adjusted hazard ratio [aHR] 1.61, 95% CI: 1.15–2.26). The aHR were 1.49 (95% CI: 1.05–2.09) for ofloxacin, aHR 1.94 (95% CI: 1.32–2.85) for ciprofloxacin + hydrocortisone, and aHR 2.00 (95% CI: 1.18–3.41) for ciprofloxacin + dexamethasone.
The findings indicate a higher risk of perforations requiring tympanostomy among children exposed to quinolone ear drops. “Clinicians should consider the risk of perforation and counsel patients/families accordingly when prescribing quinolone ear drops,” concluded lead author Adel Alrwisan.
For more information visit academic.oup.com.